[QUOTE=Pete Nicely]If you are doing well on medication such as Prozac with no evident side-effects, what are some good reasons to get off the drug?
Long term effects on nervous system, heart, and other physical effects over time is a good reason, but also things like eventual downregulation of receptors in the brain (desensitizing or killing off receptors exposed long term to the drug) which results in severe dependancy and tolerance (drug no longer works). Side effects can also be culmative (show up after years on drug). Of course, higher doses can be used not to mention other drugs introduced when you hit the wall but that might mean more complications and side effects.
I'd get out while I could, but that's just IMHO. And most important, getting off a drug like Prozac should be done over many months, very slowly because withdrawal syndromes can be brutal for some, even cause worse depression than ever due to downregulation effects and the need for the brain to recover receptor system after withdrawal.
And, original cause of depression must be discovered and addressed which is usually not an easy task especially since many docs would rather dispense pills than work at a real cause/solution.